SIR: We report a case of neuroleptic malignant syndrome in a woman taking quetiapine.
A 44-year-old white female presented with a temperature of 100.6° F, decreased level of consciousness, rigidity, and urinary incontinence. She had a history of schizoaffective disorder, Full Scale IQ of 77, and three episodes of neuroleptic malignant syndrome (NMS). Medications were quetiapine 50 mg a.m. and 150 mg qhs, clozapine 400 mg qhs, divalproex sodium 750 mg qhs, lamotrigene 200 mg qhs, and clonazepam 2 mg bid. Since starting quetiapine, she had had temperatures to 100.1° F, tachycardia, agitation, and confusion. Seven days previously, she had had a creatine phosphokinase (CPK) level of 1,128 U/l and received loxapine (50 mg im). Two days previously, she had received droperidol (50 mg im). She was intubated and admitted to the intensive care unit.
Blood pressure was normal; pulse was 111 bpm. Admission laboratory values were normal except for glucose 170 mg/dl, aspartate aminotransferase 49 U/l, and valproic acid level 27 mg/l. Head CT was normal. Arterial blood gases showed pH 7.48, pCO2 35, pO2 86, 97% O2 saturation on FIO2 of 100. Chest X-ray revealed a retrocardiac infiltrate. Chest CT showed bilateral pneumonia. Sputum culture revealed 4+ usual respiratory flora. She was started on antibiotics. On hospital day 2, CPK level was 2,568 U/l. Antipsychotics were held and bromocriptine 1.25 mg po bid was started. On day 3 she was extubated and showed paranoid delusions. Clozapine, divalproex sodium, lamotrigene, and clonazepam were restarted. On hospital day 4, her temperature was normal and CPK was 665 U/l. She was transferred to a psychiatric hospital on day 7. One week later, CPK was 60 U/l and she had returned to her baseline mental status.
DSM-IV-TR research criteria for NMS include "severe muscle rigidity and elevated temperature associated with the use of antipsychotics and two or more of the following: diaphoresis, dysphagia, tremor, incontinence, changes in LOC, mutism, tachycardia, elevated or labile blood pressure, leukocytosis, and laboratory evidence of muscle injury (e.g., increased CPK)."1
With the lower dopamine blockade potency of atypical antipsychotics, the risk of NMS is likely decreased, although this remains unproven.2,3 NMS with atypical antipsychotics may vary, manifesting less dramatic rigidity and tremors.2 Al-Waneen reported a quetiapine patient with restlessness, agitation, diaphoresis, and disorganized speech and behavior.4 He later developed leadpipe rigidity, temperature of 100.8° F, labile blood pressure, tachypnea, tachycardia, tremor, increased salivation, CPK of 18,354 U/l, and leukocytosis.
Some of the findings in our case could be attributed to pneumonia with delirium. However, the patient's rigidity, increased CPK, and history of prior episodes support the diagnosis of NMS.5 Increased CPK can follow intramuscular medications or restraints; these infrequently result in a CPK above 600 U/l.5 Our patient had increased temperature, tachycardia, and confusion after starting quetiapine and before receiving loxapine and droperidol; this may have been a subsyndromal NMS that was exacerbated by the typical antipsychotics. Clinicians should be alert to the possibility of NMS in patients receiving quetiapine.